News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Hypertension

Question: Alternatives to ACE inhibitors?


 Hounddriver - Mon Mar 23, 2009 4:20 am

I am M/53. Two nights ago I had a severe allergic reaction to, (I believe), the Diovan I am taking. A few minutes after taking it, (Just before bedtime), I collapsed on my bed. My blood pressure rose to 140/100 which is odd because the medication had been keeping me at 110/70. My body went cold, very cold, shivering cold. I live in the tropics but I had to curl up under a down filled comforter in 90 Degree heat. Then, a couple of hours later, I got too hot. In the morning it felt like I had been bitten by 1,000 mosquitoes but as the day wore on I could tell it was hives. These have persisted until the second day and my lips have swollen also. I still have itchiness all over which I am treating with a local cortisone product.

I am in the Philippines. I researched the Internet and found that the Diovan is an ACE inhibitor. I want to find a different product which will not give me an allergic reaction but will help maintain my BP. Note that I have used the Diovan for almost 2 years now but I only use it for a couple of weeks at a time, then I stop taking it because (a) my blood pressure has gone down and stays down for a while (b) I don't feel good when I am on it, (even before the reaction) (c) I don't have a drug reimbursement plan.

Is it likely the Diovan caused the reaction and is there an alternative type of medication?
 John Kenyon, CNA - Mon Mar 23, 2009 8:17 pm

User avatar Hello --

There's a reasonable chance the Diovan did cause the anaphylactic reaction. I would definitely not take it again before discussing this with an MD. While this sort of reaction is rare, there is a slightly greater statistical chance of it happening with an ACE inhibitor, and if it's being used only for blood pressure control there are certainly plenty of alternatives. Calcium channel blockers are less likely to cause this sort of reaction (and of course it may not have been the Diovan either, but you don't take it on a regular basis anyway). There are also beta blockers, athough if you're going to take the drug on an off-and-on basis this wouldn't be a great choice, because when it's stopped there is often a rebound effect and it needs to be tapered to avoid this. There are several other families of drugs that might work well that could be tried, and if you weren't feeling well anyway with the Diovan then you may just as well look for something more agreeable, especially after this episode.

Talk to your doctor about a change. ACE inhibitors are generally very good for BP control as well as post-coronary care, but they do have some potential odd side effects (a dry, tickling cough is another one seen frequently). I hope this is helpful. Good luck to you. Please follow up with us as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here